Causes and Effects of Sundowning
Managing with my mother's forgetfulness was very simple in the early stages of her dementia. Things reframed after she started to hallucinate. I was taking my mother back to her apartment in an assisted living community when she described one of her hallucinations.
"Last night four people came into my apartment and asked to live with me," she began. "I told them it was my apartment and they couldn't stay. I could see them clearly and then they slowly disappeared. It took me a while to realize they weren't real."
I didn't want to upset my mother. What should I say? "It's a good thing you figured that out," I replied. Mom agreed with me.
Her hallucinations marked the start of sundowning - late afternoon and evening confusion in people with memory disease. Unfortunately, sundowning isn't one behavior, it's many: hallucinations, confusing dreams and reality, irrational ideas, agitation, wandering, and shadowing (following closely). The Alzheimer's Association of Los Angeles says sundowning people "may become demanding, suspicious, upset or disoriented, see or hear things that are not there and believe things that aren't true."
My mother had all of these behaviors. She thought people were robbing her while she slept. She confused my childhood neighbors with her childhood neighbors. She started shadowing me, following me so closely I could feel her breath on my neck, and asking the same questions again and again. What are the causes of sundowning?
Physical and mental exhaustion are two causes, according to the national Alzheimer's Association. Fading afternoon light and poor indoor lighting also contribute to sundowning. Daytime naps are another cause. (If you sleep half the day you're awake at night.) And Mayo Clinic's website says sundowning "may be related to the flurry of activity during shift changes." Caregivers may take steps to prevent sundowning behaviors.
REVIEW MEDICATIONS. Prescribing medication for people with memory disease can be tricky. Some medications may contribute to sundowning, so the person's physician should review all medications, prescribed and over-the-counter. Staff members should be informed of any harmful drug interactions. The patient's physician may prescribe a sleep aid to prevent sundowning.
DISCOURAGE NAPPING. Naps may be replaced with walks, pet therapy, and group activities. After my mother lost the ability to read she enjoyed listening to stories. One reader chose a mystery. "I can't tell you what the book is about," my mother said, "but it's very exciting."
ENCOURAGE EXERCISE. Nancy L. Mace and Peter V. Rabins, MD, authors of "The 36-Hour Day," think "sufficient exercise seems to help confused people sleep at night." If the person can't walk he or she may be able to stretch while seated. My mother participated in seated ball activities, but wasn't impressed by them. "They asked me to throw and catch a ball," she said. "I'm not a kid."
AVOID CAFFEINE. People with memory disease should avoid caffeine: coffee, tea, caffeinated colas, and chocolate. They also shouldn't drink alcohol. Marilyn Larkin, author of "When Someone You Love Has Alzheimer's," thinks even small amounts of alcohol "may contribute to the physical and mental deterioration of the person with Alzheimer's."
IMPROVE LIGHTING. Wandering people may be looking for the bathroom, so make sure all hallways are well lit. Night lights will also help the person find the bathroom and return safely. If you leave the bathroom light on make sure it doesn't shine in the person's eyes.
REDUCE BACKGROUND NOISE. Blaring television, loud radio, and crowd noise upset people with memory disease. Television and radio may be replaced with soothing CD music. Many nursing care facilities have a community volunteer who comes in to play the piano for residents.
BE REASSURING. If the person is worried about hallucinations tell them they are in a safe place. Displaying photos of loved ones is also reassuring. The person with memory disorder may require to sleep in a chair instead of his or her bed. Extra care should be given to the sufferers by giving them an additional blanket or robe.